Ohio, 2017

Damaging Wind in Ohio, June 18, 2017

June 18, 2017 · NWS ILN · 1 event in 1 county or zone

A weakening MCS moved into the region during the early morning hours, producing isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weakening MCS moved into the region during the early morning hours, producing isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 18, 3:48 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 18, 3:48 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
448 AM EDT Sun Jun 18 2017

.SYNOPSIS...
A cold front will approach and move through the region today
into tonight. Some lingering light precipitation will be
possible for Monday as an upper level disturbance moves through
the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weakening system is moving into the region this morning.
Precipitation chances for the remainder of the overnight will be
higher across western portions of the region and then gradually
diminish further east.

During the daytime hours today winds will pick up and thunderstorms
will increase in coverage in advance of a cold frontal
boundary. Best instability will be across southeastern portions
of the region, although thunderstorms will be possible across
the entire region. There is a slight risk across a large
portion of the region for today.  Some of the storms may be
strong to severe with damaging winds the primary threat. Cannot
rule out isolated flooding issues or large hail as well.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Thunderstorms will be ongoing at the start of the short term
period, however they will decrease in coverage as the night
progresses. Cooler air will work into the region for Monday.
Went close to guidance for high temperatures for Monday with
highs in the middle to upper 70s. An upper level disturbance
will keep precipitation changes in the forecast for Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Troughing across the region will pull out towards mid week with
nearly zonal flow ensuing through the rest of the period. At the
surface, a secondary trough will push through the area on Tuesday.
Cannot rule out a few showers with this feature. After this, high
pressure will build across the Ohio Valley on Wednesday with
temperatures rebounding closer to normal. Southerly flow on the back
side of the high will result in further warming along with an
increase in humidity. Cannot rule out some pop up storms on Thursday
but better chance will be Friday into Saturday as a cold front
approaches and then slides across the area.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A weakening system will move into the TAF sites overnight. Since
it will be on the weakening trend left thunder out of the TAFs
at this time, however there is the potential for an isolated
thunderstorm. Additional thunderstorms are expected to develop
during the day on Sunday in advance of a cold front. In
addition winds will pick up and gust around 25 knots.
Precipitation will decrease in coverage Sunday night, however
some lingering shower activity will be possible.

OUTLOOK...Thunderstorms moving out Sunday night.  Thunderstorms
are possible again Tuesday night into Wednesday, and again
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Jun 18, 3:03 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 AM EDT Sun Jun 18 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
403 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will become likely this afternoon.
Scattered strong to severe thunderstorms will possible with damaging
winds being the primary severe weather threat. Isolated large hail
can not be ruled out. Heavy rain from thunderstorms may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 1:32 AM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
232 AM EDT SUN JUN 18 2017

INZ050-OHZ034-042-180700-
Wayne IN-Darke OH-Mercer OH-
232 AM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE...
NORTHWESTERN DARKE AND SOUTHWESTERN MERCER COUNTIES UNTIL 300 AM
EDT...

At 232 AM EDT, radar indicated strong thunderstorms along a line
extending from near Pennville to 11 miles southwest of Winchester to
6 miles southwest of New Castle, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

The wind gusts may occur ahead of any rain.

Locations impacted include...
Centerville, Cambridge City, Hagerstown, Union City, Fort Recovery,
Fountain City, Dublin, Franklin, Wabash, Greens Fork, East
Germantown, Economy, Mount Auburn, North Dayton, Rose Hill, Cosmos,
Jacksonburg, Sharpeye, Interstate 70 at Exit 145 and Sharps Crossing.

This includes I-70 in Indiana between mile markers 134 and 145.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4013 8472 3979 8506 3979 8522 4001 8520
      4001 8485 4005 8481 4060 8480 4063 8466
TIME...MOT...LOC 0632Z 262DEG 25KT 4044 8513 4010 8517 3984 8542

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 18, 4:53 AM EST to 4:58 AM EST
Where
Hamilton County, 1.27 mi WNW of White Water Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.210, -84.800

Numerous trees were knocked down along Lawrenceburg Road near the Whitewater River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694550.